Texas, 2023

High Wind in Texas, January 2, 2023

January 2, 2023 · NWS LUB · 2 events in 2 counties and zones

A vigorous upper low tracked east from the Four Corners into the Central Plains on the second. A pacific cold front tracked east across the area from late morning through early afternoon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A vigorous upper low tracked east from the Four Corners into the Central Plains on the second. A pacific cold front tracked east across the area from late morning through early afternoon. Trailing the front, a 700 mb cold front swept east with sufficient moisture for a band of lower clouds and virga showers. Immediately behind the fronts, virga showers produced severe wind gusts in both Crosby and Lubbock Counties. A Texas Tech University West Texas mesonet site near Ralls measured a wind gust to 62 mph. The Automated Surface Observing System (ASOS) at Lubbock International Airport measured a wind gust to 61 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 2, 11:33 AM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Jan 2, 11:33 AM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1133 AM CST Mon Jan 2 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 305 AM CST Mon Jan 2 2023

Windy conditions are becoming a better bet later this morning and
especially this afternoon on the Caprock as a vigorous upper low
tracks east from the Four Corners and rapidly deepens this evening
as it lifts over Nebraska. Early AM satellite imagery showed a
textbook baroclinic leaf atop the South Plains coincident with a 110
knot jet at 300 mb and abundant mid and high clouds. As the upper
low and parent trough axis translate east this morning, so will the
upper jet and cloud cover ahead of temporary clearing. Meanwhile at
the surface, a Pacific cold front currently in eastern NM will speed
east and shift off the Caprock by noon. Trailing the front, a 700 mb
cold front will also sweep east with sufficient moisture for a band
of lower clouds and both virga and some isolated steadier showers
before this moisture dwindles later in the afternoon as dry slotting
deepens and overwhelms this otherwise shallow saturated layer.

Kinematics will tick higher across the South Plains through the day
with roughly 60 knots worth of a 700 mb jet and 30-40 knots at 850
mb. Despite these favorable kinematics and our local wind checklist
pointing to advisory level winds, the brunt of gridded data from
models is suspiciously weak this afternoon even though soundings
from the NAM, HRRR and GFS all show boundary layer mixing of 30-35
knots with up to 50 knots at the top of the PBL. Given these factors
along with the presence of shallow convection today and last week's
model shortfalls during our two wind events, nudged winds above the
NBM90, NBMexp and CONSMOS with some inclusion of the HRRR to better
highlight the enhanced momentum transfer accompanying light precip
along the 700 mb front. Upshot is that we expect periods of advisory
level winds over the whole of the Caprock today complete with
blowing dust and maybe a few of our infamous mud balls at times with
showers. Wouldn't be surprised to see a few high wind gusts either,
although this should play second fiddle in this setup.

Strong WSW winds decline by sunset, yet remain very breezy all night
with steady CAA. Although chilly compared to our last two mild
nights, lows should be more uniform and not fall off too far thanks
to enhanced westerly gradient flow. NBM has a good handle on both
highs and lows, so no changes needed here.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 305 AM CST Mon Jan 2 2023

A broad upper troughing pattern will persist across the southwest
CONUS in the wake of the potent closed low lifting north through the
Central Plains toward the Great Lakes on Tuesday. A series of
embedded shortwaves spreading east from New Mexico will help assist
deep mixing and strong surface westerlies from early Tuesday morning
through mid-afternoon. Patchy blowing dust can be expected with the
strong winds across the South Plains and southern Rolling Plains
until winds begin to subside somewhat later in the day. Modest
gradient forcing will keep winds elevated, especially on the Caprock
Tuesday night into Wednesday. Despite near average seasonal
temperatures Tuesday, fire weather conditions on the Caprock are
likely to be elevated as well, with RH values in the low to mid-20s,
strong winds and fuels continuing to gradually dry. A weak surface
cold front will struggle to work farther west out of the Rolling
Plains as the broader trough axis shifts east by early Wednesday
morning and H50 heights begin to increase. Northwest flow aloft
behind the trough axis will cool mid-level and surface temperatures
a few degrees on Wednesday afternoon, but still in the range of
normal for this time of year. Midlevel heights will continue to rise
Wednesday night into Thursday with surface high pressure expanding
across our area. Easing winds and mostly clear skies will allow
temperatures to drop into the 20s for most of our area with teens
likely in our normal cold spots near the NM state line in the
northern South Plains and southwest Texas Panhandle Thursday morning.

Progressive upper ridging Thursday will initiate a warm up Thursday
and Friday, with temperatures Friday afternoon peaking in the 60s to
low 70s with more breezy southwest winds and potentially elevated
fire weather concerns. Consensus in deterministic guidance begins to
breakdown for the weekend with low confidence on the details of the
synoptic pattern, though dry conditions look to prevail Saturday and
most of Sunday. The NBM appears to be favoring the ECMWF for a
progressive, deepening trough over the Baja of California working
east Sunday into Monday that could bring precipitation late Sunday
into Monday. The GFS quickly flattens this feature before it can
organize with mostly zonal flow across our area and continued dry
conditions. Kept the Chance POPs for Monday provided by the NBM for
now, but will not be surprised if they fall out of the forecast
sooner than later in subsequent iterations.

&&

.AVIATION...
(18Z TAFS)
Issued at 1126 AM CST Mon Jan 2 2023

VFR conditions to prevail through the period as west southwest
winds ramp up to around 20 to 30 knots this afternoon. Occasional
gusts up to 40 to 45 knots are possible, especially with any virga
showers moving across the South Plains. With the windy conditions
comes the chance for blowing dust this afternoon. Winds will
diminish this evening and overnight, but still remain elevated
around 15 to 20 knots through tomorrow morning.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST this evening for TXZ021>024-027>030-
033>036-039>042.

&&

SHORT TERM...93
LONG TERM....55
AVIATION...11
Hazardous weather outlook, Jan 2, 3:16 AM CST, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
316 AM CST Mon Jan 2 2023

TXZ021>044-030930-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
316 AM CST Mon Jan 2 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Strong westerly winds of 25 to 35 mph with gusts as high as 50 mph
will develop later this morning and conintue through the afternoon.
A Wind Advisory is in effect from 11 AM until 6 PM for all of the
South Plains and much of the far southern Texas Panhandle. Some
blowing dust is also likely at times.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Crosby

When
January 2, 1:47 PM CST
Where
Crosby forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
January 2, 1:50 PM CST to 2:07 PM CST
Where
Lubbock forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1064951, 1064949.